Iowa, 2023Damaging Wind in Iowa, July 21, 2023
July 21, 2023 · NWS FSD · 1 event in 1 county or zone
An isolated storm along a frontal boundary produced a local burst of damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm along a frontal boundary produced a local burst of damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 5:30 PM CST, 36 minutes earlier.
Area forecast discussion, Jul 21, 5:30 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
630 PM CDT Fri Jul 21 2023
.SHORT TERM...(This Evening through Saturday Night)
Issued at 241 PM CDT Fri Jul 21 2023
Key Messages:
1. Chances for showers and storms continue for the rest of today and
tomorrow.
2. A low end chance for severe storms is on the table tomorrow with
large hail up to 1 inch in diameter and damaging gusts up to 60 mph
possible.
2. Temperatures continue to warm with highs into the 90s likely by
early next week. Dry conditions are likely with the incoming hot
temperatures.
---------------------------------------------------------------------
Another fairly nice afternoon is on tap for today as temperatures
have warmed to the 70s and 80s while dew points have remained in the
50s to low 60s. Isolated showers have developed mainly along and
east of a De Smet, South Dakota to Dell Rapids, South Dakota, to
Spencer Iowa line. Should see these showers translate southeastwards
through the rest of the afternoon hours. In terms of environment,
low amounts of CAPE, < 1000 J/kg, are present along with only modest
deep layer shear up to around 30 knots. Soundings reveal that the
bulk of the instability is residing between 750 - 600 mb. This is
also "splitting" the freezing level. With instability split around
the freezing level, think that it will be hard to achieve adequate
charge separation and thus result in limited lightning with any
shower or storm. However, the same soundings also show an inverted-v
signature below 750 mb which will allow for some gusty winds to mix
to the surface. These gusts are expected to be below severe limits,
maxing out around 30-40 mph. Any chance for rain will come to an end
this evening as the boundary layer stabilizes. Low temperatures will
fall to the 60s overnight.
Saturday will be quite similar to Friday but highs will warm a touch
more in response to slightly warmer 850 mb temperatures. Highs look
to span from the low to mid 80s east of I-29 to the mid 80s to low
90s west of the interstate. The warmest temperatures will reside
along the Missouri River, especially towards central South Dakota.
Another shortwave trough will be traveling down the northwest flow,
again remaining mainly in Minnesota. This wave looks to encounter a
slightly better environment as instability will be bit higher with
CAPE values up to 1000 - 1500 J/kg and effective shear between 30-40
knots. Soundings also show tall, skinny CAPE profiles since mid
level lapse rates are less than 7 C/km. Dry air will again reside
beneath 750 mb but inverted-v profiles will be larger than they were
on Friday, indicating of DCAPE values up to either side of 1000
J/kg. Looking towards the top of the troposphere, upper level winds
will be a bit stronger which is indicative of stronger shear aloft.
This is just enough to introduce a low end hail risk tomorrow with
the largest hail stones maxing out at the size of a quarter or 1 inch
in diameter. Damaging winds are also possible given the low level
dry air in place, with the strongest gusts reaching up to 60 mph.
Any chance for storms will come to an end as diurnal mixing ceases in
the evening. Low temperatures will again fall to the upper 50 to low
60s.
.LONG TERM...(Sunday through Friday)
Issued at 241 PM CDT Fri Jul 21 2023
Temperatures begin to warm on Sunday as 850 mb temperatures warm to
the upper teens to mid 20s. Mixing this to the surface will result
in high temperatures in the 80s east of the James River and 90s west
of the James. Medium range guidance does hint at more shortwave
troughs passing through the area. However, a cap will be in place
due to the previously mentioned warm 850 mb temperatures. This cap
looks to prevent any chance for convective initiation from being
reached and thus keeping conditions on the quiet side. Overnight low
temperatures will also be warmer as temperatures only fall to the
60s.
Attention turns to the building upper ridge over the southwestern
CONUS Monday through Friday next week. 850 mb temperatures will
continue to warm up to well into the 20s, resulting in hot high
temperatures into the upper 80s to upper 90s. Ensembles remain in
agreement in temperatures as they all show a near 100% chance for
temperatures to exceed 90 degrees. Temperatures may also reach 100
degrees but confidence is not as high in this possibility. The GFS
and Euro ensembles show a 30-60% chance for exceeding 100 degree
temperatures but the Canadian ensemble shows a zero percent chance
for breaking into the triple digits. Think this may be because of
the models cold bias.
Questions remain in terms of precipitation. Medium range guidance
does show the better jet energy getting pushed into Canada. Weaker
shortwaves are shown rounding the top of the ridge but capping due
to the strong thermal ridge may prevent convection from developing.
BUFKIT soundings do show the possibility of fully mixing out and
eroding the cap. However, fully mixing out will mix dry air to the
surface and diminish instability. Ensembles agree with the lack of
precipitation as they all show only a 10-30% chance for exceeding a
tenth of an inch of rain. All this to say that next week looks to be
a hot and dry week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 620 PM CDT Fri Jul 21 2023
Scattered showers/storms continue through sunset, generally
along/east of I-29. Could see some small hail and gusts to 35
knots with the stronger storms. Cloud bases and visibility have
generally stayed above VFR criteria, but have seen some isolated
MVFR conditions in heavier rain. Did not include TSRA mention at
KSUX for now as confidence is low in storms holding together as
they head southeast, and should remain outside the vicinity. Winds
have become light and variable due to the numerous outflow
boundaries and weakening of daytime mixing.
Winds tonight remain light and variable, and can't rule out some
patchy fog development for those which received rainfall this
evening and in river valleys.
Winds increase and turn northwesterly into Saturday early
afternoon. Diurnal cumulus redevelop tomorrow, with additional
isolated to scattered showers/storms mainly along/east of I-29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SG
Hazardous weather outlook, Jul 21, 3:29 AM CST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CDT Fri Jul 21 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
429 AM CDT Fri Jul 21 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible this afternoon
and early evening. Severe weather is not expected, though storms may
produce locally gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered thunderstorms are possible again Saturday
afternoon and evening. While the risk of severe weather is low,
isolated stronger storms could produce strong wind gusts and small
hail.
Increasing heat will build east across the region Sunday through much
of next week. By Tuesday and Wednesday, widespread highs in the 90s
are likely, with heat indices possibly topping 100 degrees. Prepare
now to ensure you are ready for the combination of dangerous heat and
humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 5:33 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
633 PM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 4 SW Ward 44.11N 96.51W
07/21/2023 M0.88 inch Moody SD Trained Spotter
&&
JCThunderstorm Wind, Plymouth
- When
- July 21, 6:06 PM CST to 6:08 PM CST
- Where
- Plymouth County, Hinton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.630, -96.300
Several 3 to 4 inch diameter tree limbs were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 21, 20231 death · 1 event
- Wildfire in Idaho, July 21 to 31, 2023$2.4 million · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 21 to 22, 2023$151,000 · 61 kt wind · 58 events
- Flash Flooding and Damaging Winds in Tennessee, July 21, 20231 injured · $318,000 · 66 kt wind · 20 events
- Hail in South Dakota, July 21, 2023$700,000 · 1 in hail · 5 events
- Tornado and Damaging Winds in Alabama, July 21, 2023$53,000 · EF1 · 20 events
- Damaging Winds in Oklahoma, July 21, 2023$125,000 · 73 kt wind · 7 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 2023$23,000 · 55 kt wind · 37 events
- Flash Flood and Damaging Winds in Mississippi, July 21, 2023$74,000 · 61 kt wind · 9 events
- Flash Flood in Vermont, July 21, 2023$100,000 · 1 event
- Flash Flooding in Tennessee, July 21, 2023$75,000 · 6 events
- Flash Flood in Vermont, July 21, 2023$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123963.